Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 308, NWS Springfield, MO

October 6, 19984 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Oct 6, 1998, 2:03 AM CDT for 4 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 1998, 2:03 AM CDT (07:03 UTC)
Expired
Oct 6, 1998, 8:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dallas County, MO, Hickory County, MO, Polk County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 65 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 060705
FFWSGF
KSC011-021-037-MOC009-011-015-029-039-043-057-059-065-067-077-
085-091-097-105-109-119-125-131-141-145-149-153-167-169-185-203-
209-213-215-217-225-229-061300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 AM CDT TUE OCT 6 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMDEN COUNTY IN CENTRAL MISSOURI
  DALLAS COUNTY IN SOUTHWEST MISSOURI
  DENT COUNTY IN SOUTH CENTRAL MISSOURI
  DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI
  LACLEDE COUNTY IN SOUTHWESTERN MISSOURI
  MARIES COUNTY IN CENTRAL MISSOURI
  MILLER COUNTY IN CENTRAL MISSOURI
  OREGON COUNTY IN CENTRAL MISSOURI
  OZARK COUNTY IN SOUTH CENTRAL
  PULASKI COUNTY IN CENTRAL MISSOURI
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI
  WEBSTER COUNTY IN SOUTHWEST MISSOURI
  WRIGHT COUNTY IN SOUTHWESTERN MISSOURI

* FLOOD WARNINGS FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS
  BARRY COUNTY IN SOUTHWESTERN MISSOURI
  BARTON COUNTY IN SOUTHWESTERN MISSOURI
  BENTON COUNTY IN CENTRAL MISSOURI
  CEDAR COUNTY IN SOUTHWESTERN MISSOURI
  CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI
  DADE COUNTY IN SOUTHWESTERN MISSOURI
  GREENE COUNTY IN SOUTHWESTERN MISSOURI
  HICKORY COUNTY IN CENTRAL MISSOURI
  JASPER COUNTY IN SOUTHWESTERN MISSOURI
  LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI
  MCDONALD COUNTY IN SOUTHWESTERN MISSOURI
  MORGAN COUNTY IN CENTRAL MISSOURI
  NEWTON COUNTY IN SOUTHWESTERN MISSOURI
  POLK COUNTY IN SOUTHWESTERN MISSOURI
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI
  STONE COUNTY IN SOUTHWESTERN MISSOURI
  TANEY COUNTY IN SOUTHWESTERN MISSOURI
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 8 AM CDT

* AT 125 AM LOCAL LAW ENFORCEMENT OVER SOUTH CENTRAL MISSOURI
  REPORTED VERY HEAVY RAINFALL ACROSS SOUTH CENTRAL AND A
  PORTION OF SOUTHWEST MISSOURI.  A LARGE AREA OF VERY HEAVY RAIN IS
  LOCATED FROM SALEM TO CABOOL TO GAINESVILLE. INDIVIDUAL
  THUNDERSTORMS ARE MOVING NORTHEAST AT 30 MPH WHILE THE AREA IS MOVING
  EAST AT 10 MPH.

* PHONE CALLS MADE TO AREA SHERIFFS FROM OZARK COUNTY TO DENT
  COUNTY INDICATE THAT MANY ROADS HAVE STANDING WATER ON THE ROADS
  ...AND THAT MANY MOTORISTS ARE BEGINNING TO HYDROPLANE. DOPPLER
  WEATHER RADAR INDICATES 1 TO 2 AND ONE HALF INCHES OF RAIN HAS FALLEN
  SINCE 10 PM MONDAY NIGHT FROM GAINESVILLE TO MONTAUK STATE PARK.

WITH ANOTHER 1 TO 3 INCHES OF RAIN EXPECTED TO FALL THROUGH 8 AM...
FLASH FLOODING IS LIKELY.  THE FLASH FLOOD WARNING SUPERCEDES A
PORTION OF THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS
ISSUED MONDAY NIGHT.   THE FLASH FLOOD WARNING IS FOR AREAS
EAST OF A LINE FROM GAINESVILLE TO BUFFALO TO TUSCUMBIA.

LOCALIZED FLOODING AND EXCESSIVE RUNOFF CONTINUES IN EARNEST ACROSS
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS DUE TO THE COPIOUS RAINFALL
THAT HAS FALLEN OVER THE LAST 30 HOURS.  WITH MANY SECONDARY ROADS
STILL FLOODED...A FLOOD WARNING HAS BEEN ISSUED FOR AREAS WEST OF A
GAINESVILLE TO BUFFALO TO TUSCUMBIA LINE.  THIS FLOOD WARNING
SUPERCEDES THE FLASH FLOOD WARNING THAT WAS ISSUED FOR PORTIONS OF
THE AREA LAST NIGHT.  LIGHT RAIN IS EXPECTED TO FALL ACROSS THIS AREA...
WITH UP TO ONE HALF INCHES OF RAIN POSSIBLE.

IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY...EVEN TRUCKS.  AVOID FLOODED ROADWAYS AND LOW WATER CROSSINGS.

BE ESPECIALLY CAREFUL ABOUT TRAVELLING AT NIGHT.  DON'T RISK YOUR
LIFE...TURN AROUND AND SEEK AN ALTERNATE ROUTE IF FLOODING IS OBSERVED.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 9:05 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Oct 5, 9:05 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION...EVENING UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
905 PM CDT MON OCT 5 1998

UPPER AIR ANALYSIS INDICATING POTENTIAL FOR HEAVY RAINFALL CONTINUES:
300 AND 500 MB TROUGH AXES STILL OFF TO THE WEST OF THE FORECAST AREA
WITH RIGHT REAR QUAD OF 110 KT 300 MB JET OVERHEAD. NEGATIVES TO
ANOTHER ROUND OF TORRENTIAL RAINFALL INCLUDE: SURFACE FRONT HAS MOVED
EAST OF SPRINGFIELD AND SHOULD BE THE WESTERN LIMIT OF THE HEAVIEST
RAIN...SQUALL LINE FROM NORTHERN TEXAS TO NORTHERN ARKANSAS APPEARS
TO HAVE CUT OFF THE FEED OF MOISTURE TO THE POST FRONTAL RAIN.

WILL DO THE FOLLOWING: 1) KEEP THE FLASH FLOOD WATCH INTACT
OVERNIGHT. 2) RE-ISSUE THE FLASH FLOOD WARNINGS FOR PORTIONS OF
CENTRAL AND SOUTHWEST MISSOURI BEFORE 10 PM DUE TO THE ONGOING
FLOODING AND WAVE OF RAIN MOVING INTO THAT AREA 3) ISSUE A SMALL
STREAM FLOOD ADVISORY FOR THE REMAINDER OF THE AREA TO ADDRESS MINOR
FLOODING THAT IS EXPECTED.

AT FIRST GLANCE...LOW TEMPERATURES IN THE ZONES LOOK TO BE TOO COOL
WITH THE PERSISTENT LOW CLOUDS AND OCCASIONAL RAIN. BUT...WINDS HAVE
SHIFTED TO THE NORTH AND COOLER AIR WILL BE ALLOWED TO FILTER INTO
THE REGION SHOULD THE RAIN HOLD OFF. WILL MAKE ADJUSTMENTS TO THE
ZONE WORDING.

SUTTON

In the hours before

Special weather statement, Oct 5, 9:45 PM CDT, 4 hours 18 minutes before
MOZ058-070>071-081>083-090>092-094>098-101>106-061300-

SMALL STREAM FLOOD ADVISORY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CDT MON OCT 5 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SMALL STREAM FLOOD ADVISORY
FOR THE FOLLOWING COUNTIES IN MISSOURI:

BARRY             CHRISTIAN         DENT              DOUGLAS
GREENE            HOWELL            LACLEDE           LAWRENCE
MARIES            MCDONALD          OREGON            OZARK
PHELPS            PULASKI           SHANNON           STONE
TANEY             TEXAS             WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           SPRINGFIELD       BRANSON
WEST PLAINS       FORT LEONARD WOOD SALEM             MARSHFIELD
OZARK

A LARGE AREA OF RAIN CONTINUED ACROSS CENTRAL AND SOUTH CENTRAL
MISSOURI THIS EVENING. RADAR ESTIMATED THAT BETWEEN ONE AND TWO
INCHES OF RAIN HAD FALLEN IN THE ADVISORY AREA SINCE LATE MONDAY
AFTERNOON. ALTHOUGH FLOODING HAD NOT YET BEEN REPORTED THE PERSISTENT
RAIN MAY CAUSE SMALL RIVERS AND STREAMS TO RISE OUT OF THEIR BANKS
OVERNIGHT...AND FLOOD PRONE AREAS ADJACENT TO THESE STREAMS MAY FLOOD.

THERE IS THE POSSIBILITY THAT FLASH FLOODING MAY DEVELOP OVERNIGHT IF
HEAVY RAINFALL IN ARKANSAS MOVES NORTH. A FLASH FLOOD WATCH CONTINUED
IN EFFECT FOR THE ADVISORY AREA OVERNIGHT AND RESIDENTS ARE URGED TO
MONITOR WEATHER CONDITIONS AND BE PREPARED TO MOVE TO HIGHER GROUND
SHOULD FLASH FLOODING DEVELOP OVERNIGHT.

SUTTON
Special weather statement, Oct 5, 10:00 PM CDT, 4 hours 3 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT MON OCT 5 1998

...FLASH FLOOD WATCH CONTINUED IN EFFECT OVERNIGHT FOR ALL OF
SOUTHWEST...SOUTH CENTRAL AND CENTRAL MISSOURI ALONG WITH EXTREME
SOUTHEAST KANSAS...
...FLASH FLOOD WARNINGS CONTINUED IN EFFECT FOR PORTIONS OF SOUTHWEST
AND CENTRAL MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL 400 AM...
...SMALL STREAM FLOOD ADVISORY CONTINUED IN EFFECT OVERNIGHT FOR
PORTIONS OF SOUTHWEST AND SOUTH CENTRAL MISSOURI...

AT 951 PM CDT NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD CONTINUED
TO INDICATE AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL...
SOUTH CENTRAL AND SOUTHWEST MISSOURI. THE RAIN AREA WAS MOVING SLOWLY
TO THE EAST...RESULTING IN RAINFALL AMOUNTS OF ONE TO TWO INCHES IN
AN HOURS TIME.

A CHECK OF LOCAL LAW ENFORCEMENT AGENCIES INDICATED THAT FLOODING
CONTINUED IN AREAS THAT RECEIVED HEAVY RAINFALL LATE SUNDAY EVENING
THROUGH MONDAY MORNING. ALSO...THE LARGER RIVERS IN THIS REGION HAD
RISEN OUT OF THEIR BANKS AND FLOOD PRONE AREAS ADJACENT TO THESE
RIVERS HAD FLOODED AS WELL. FLASH FLOOD WARNINGS CONTINUED IN EFFECT
UNTIL 400 AM FOR C0UNTIES ALONG AND NORTHWEST OF A NEOSHO TO
GREENFIELD...BOLIVAR...BUFFALO...OSAGE BEACH AND TUSCUMBIA LINE.

ACROSS THE REMAINDER OF SOUTHWEST AND SOUTH CENTRAL MISSOURI...
RAINFALL AMOUNTS SINCE THIS MORNING WERE GENERALLY IN THE ONE TO
THREE INCH RANGE AND FLOODING HAD NOT YET DEVELOPED. SMALLER RIVERS
AND STREAMS MAY HOWEVER EXPERIENCE FLOODING OVERNIGHT AND A SMALL
STREAM FLOOD ADVISORY IS IN EFFECT ALONG AND SOUTH OF A PINEVILLE TO
MT. VERNON...SPRINGFIELD AND ROLLA LINE. A BAND OF THUNDERSTORMS FROM
CENTRAL ARKANSAS TO NORTHEAST TEXAS COULD MOVE INTO THE ADVISORY AREA
AND CAUSE FLASH FLOODING TO DEVELOP AND A FLASH FLOOD WATCH CONTINUED
OVERNIGHT.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING
HEAVY RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN
ALTERNATE ROUTE IF FLOODING IS OBSERVED.

SUTTON
Special weather statement, Oct 5, 10:00 PM CDT, 4 hours 3 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT MON OCT 5 1998

...FLASH FLOOD WATCH CONTINUED IN EFFECT OVERNIGHT FOR ALL OF
SOUTHWEST...SOUTH CENTRAL AND CENTRAL MISSOURI ALONG WITH EXTREME
SOUTHEAST KANSAS...
...FLASH FLOOD WARNINGS CONTINUED IN EFFECT FOR PORTIONS OF SOUTHWEST
AND CENTRAL MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL 400 AM...
...SMALL STREAM FLOOD ADVISORY CONTINUED IN EFFECT OVERNIGHT FOR
PORTIONS OF SOUTHWEST AND SOUTH CENTRAL MISSOURI...

AT 951 PM CDT NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD CONTINUED
TO INDICATE AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL...
SOUTH CENTRAL AND SOUTHWEST MISSOURI. THE RAIN AREA WAS MOVING SLOWLY
TO THE EAST...RESULTING IN RAINFALL AMOUNTS OF ONE TO TWO INCHES IN
AN HOURS TIME.

A CHECK OF LOCAL LAW ENFORCEMENT AGENCIES INDICATED THAT FLOODING
CONTINUED IN AREAS THAT RECEIVED HEAVY RAINFALL LATE SUNDAY EVENING
THROUGH MONDAY MORNING. ALSO...THE LARGER RIVERS IN THIS REGION HAD
RISEN OUT OF THEIR BANKS AND FLOOD PRONE AREAS ADJACENT TO THESE
RIVERS HAD FLOODED AS WELL. FLASH FLOOD WARNINGS CONTINUED IN EFFECT
UNTIL 400 AM FOR C0UNTIES ALONG AND NORTHWEST OF A NEOSHO TO
GREENFIELD...BOLIVAR...BUFFALO...OSAGE BEACH AND TUSCUMBIA LINE.

ACROSS THE REMAINDER OF SOUTHWEST AND SOUTH CENTRAL MISSOURI...
RAINFALL AMOUNTS SINCE THIS MORNING WERE GENERALLY IN THE ONE TO
THREE INCH RANGE AND FLOODING HAD NOT YET DEVELOPED. SMALLER RIVERS
AND STREAMS MAY HOWEVER EXPERIENCE FLOODING OVERNIGHT AND A SMALL
STREAM FLOOD ADVISORY IS IN EFFECT ALONG AND SOUTH OF A PINEVILLE TO
MT. VERNON...SPRINGFIELD AND ROLLA LINE. A BAND OF THUNDERSTORMS FROM
CENTRAL ARKANSAS TO NORTHEAST TEXAS COULD MOVE INTO THE ADVISORY AREA
AND CAUSE FLASH FLOODING TO DEVELOP AND A FLASH FLOOD WATCH CONTINUED
OVERNIGHT.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING
HEAVY RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN
ALTERNATE ROUTE IF FLOODING IS OBSERVED.

SUTTON
Special weather statement, Oct 5, 11:25 PM CDT, 2 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CDT MON OCT 5 1998

...FLASH FLOOD WATCH IN EFFECT OVERNIGHT FOR SOUTHWEST...SOUTH
CENTRAL AND CENTRAL MISSOURI ALONG WITH EXTREME SOUTHEAST KANSAS...
...FLASH FLOOD WARNINGS CONTINUED IN EFFECT FOR PORTIONS OF SOUTHWEST
AND CENTRAL MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL 400 AM...
...SMALL STREAM FLOOD ADVISORY CONTINUED IN EFFECT OVERNIGHT FOR
PORTIONS OF SOUTHWEST AND SOUTH CENTRAL MISSOURI...

AT 1122 PM CDT NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
RAIN AND THUNDERSTORMS ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHWEST
MISSOURI. THE RAIN AREA WAS MOVING SLOWLY TO THE EAST RESULTING IN
RAINFALL AMOUNTS OF ONE TO TWO INCHES IN AN HOURS TIME...ESPECIALLY
SOUTH AND EAST OF WEST PLAINS.

LAW ENFORCEMENT AGENCIES INDICATED THAT FLOODING CONTINUED IN AREAS
THAT RECEIVED HEAVY RAINFALL LATE SUNDAY EVENING THROUGH MONDAY
MORNING. ALSO...LARGER RIVERS IN THE REGION HAD RISEN OUT OF THEIR
BANKS AND FLOOD PRONE AREAS ADJACENT TO THESE RIVERS HAD FLOODED AS
WELL. FLASH FLOOD WARNINGS WERE IN EFFECT UNTIL 400 AM FOR C0UNTIES
ALONG AND NORTHWEST OF A NEOSHO TO GREENFIELD...BOLIVAR...BUFFALO
...OSAGE BEACH AND TUSCUMBIA LINE.

ACROSS THE REMAINDER OF SOUTHWEST AND SOUTH CENTRAL MISSOURI...
RAINFALL AMOUNTS SINCE THIS MORNING WERE GENERALLY IN THE ONE TO
THREE INCH RANGE AND FLOODING HAD NOT YET DEVELOPED. SMALLER RIVERS
AND STREAMS MAY HOWEVER EXPERIENCE FLOODING OVERNIGHT AND A SMALL
STREAM FLOOD ADVISORY IS IN EFFECT ALONG AND SOUTH OF A PINEVILLE TO
MT. VERNON...SPRINGFIELD AND ROLLA LINE. THUNDERSTORMS FROM CENTRAL
ARKANSAS TO NORTHEAST TEXAS COULD MOVE INTO THE ADVISORY AREA AND
CAUSE FLASH FLOODING TO DEVELOP. A FLASH FLOOD WATCH CONTINUED
OVERNIGHT IN THE ADVISORY AREA.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING
HEAVY RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN
ALTERNATE ROUTE IF FLOODING IS OBSERVED.

SUTTON
Special weather statement, Oct 5, 11:25 PM CDT, 2 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CDT MON OCT 5 1998

...FLASH FLOOD WATCH IN EFFECT OVERNIGHT FOR SOUTHWEST...SOUTH
CENTRAL AND CENTRAL MISSOURI ALONG WITH EXTREME SOUTHEAST KANSAS...
...FLASH FLOOD WARNINGS CONTINUED IN EFFECT FOR PORTIONS OF SOUTHWEST
AND CENTRAL MISSOURI AND EXTREME SOUTHEAST KANSAS UNTIL 400 AM...
...SMALL STREAM FLOOD ADVISORY CONTINUED IN EFFECT OVERNIGHT FOR
PORTIONS OF SOUTHWEST AND SOUTH CENTRAL MISSOURI...

AT 1122 PM CDT NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
RAIN AND THUNDERSTORMS ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHWEST
MISSOURI. THE RAIN AREA WAS MOVING SLOWLY TO THE EAST RESULTING IN
RAINFALL AMOUNTS OF ONE TO TWO INCHES IN AN HOURS TIME...ESPECIALLY
SOUTH AND EAST OF WEST PLAINS.

LAW ENFORCEMENT AGENCIES INDICATED THAT FLOODING CONTINUED IN AREAS
THAT RECEIVED HEAVY RAINFALL LATE SUNDAY EVENING THROUGH MONDAY
MORNING. ALSO...LARGER RIVERS IN THE REGION HAD RISEN OUT OF THEIR
BANKS AND FLOOD PRONE AREAS ADJACENT TO THESE RIVERS HAD FLOODED AS
WELL. FLASH FLOOD WARNINGS WERE IN EFFECT UNTIL 400 AM FOR C0UNTIES
ALONG AND NORTHWEST OF A NEOSHO TO GREENFIELD...BOLIVAR...BUFFALO
...OSAGE BEACH AND TUSCUMBIA LINE.

ACROSS THE REMAINDER OF SOUTHWEST AND SOUTH CENTRAL MISSOURI...
RAINFALL AMOUNTS SINCE THIS MORNING WERE GENERALLY IN THE ONE TO
THREE INCH RANGE AND FLOODING HAD NOT YET DEVELOPED. SMALLER RIVERS
AND STREAMS MAY HOWEVER EXPERIENCE FLOODING OVERNIGHT AND A SMALL
STREAM FLOOD ADVISORY IS IN EFFECT ALONG AND SOUTH OF A PINEVILLE TO
MT. VERNON...SPRINGFIELD AND ROLLA LINE. THUNDERSTORMS FROM CENTRAL
ARKANSAS TO NORTHEAST TEXAS COULD MOVE INTO THE ADVISORY AREA AND
CAUSE FLASH FLOODING TO DEVELOP. A FLASH FLOOD WATCH CONTINUED
OVERNIGHT IN THE ADVISORY AREA.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING
HEAVY RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN
ALTERNATE ROUTE IF FLOODING IS OBSERVED.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 9:50 PM CDTFlash Flood WarningSGFBarton, Cedar, Dade, Jasper, Polk6 hr
Oct 5, 9:50 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Morgan, St. Clair6 hr
Oct 5, 9:50 PM CDTFlash Flood WarningSGFMiller6 hr
Oct 5, 9:50 PM CDTFlash Flood WarningSGFVernon6 hr
Oct 5, 9:50 PM CDTFlash Flood WarningSGFNewton6 hr
Oct 5, 9:50 PM CDTFlash Flood WarningSGFDallas6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFDent, Howell, Oregon, Shannon, Texas6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFDouglas, Laclede, Webster, Wright6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFVernon6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFJasper, Newton6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFChristian, Ozark, Stone, Taney6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFBarton, Cedar, Dade, Greene, Lawrence6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFMaries, Pulaski6 hr
Oct 6, 2:03 AM CDTFlash Flood WarningSGFBarry, McDonald6 hr
Oct 6, 7:56 AM CDTFlash Flood WarningSGFDent, Douglas, Howell, Shannon, Texas6 hr
Oct 6, 7:56 AM CDTFlash Flood WarningSGFCedar6 hr
Oct 6, 7:56 AM CDTFlash Flood WarningSGFOzark6 hr
Oct 6, 7:56 AM CDTFlash Flood WarningSGFOregon6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.